Missouri, 2005Hail and Damaging Winds in Missouri, June 30, 2005
June 30, 2005 · NWS PAH · 6 events in 5 counties and zones
A severe thunderstorm complex moved east-southeast across the Arkansas border counties, weakening somewhat as it approached the Bootheel counties. Considerable wind damage occurred with this thunderstorm complex over the Ozark foothills region, including Doniphan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $233,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm complex moved east-southeast across the Arkansas border counties, weakening somewhat as it approached the Bootheel counties. Considerable wind damage occurred with this thunderstorm complex over the Ozark foothills region, including Doniphan. Most of the wind damage occurred south of a line from Van Buren to Poplar Bluff to New Madrid.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:18 PM CST, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 30, 2:18 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT THU JUN 30 2005
.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY
MAIN CONCERNS FOR THIS FORECAST ARE POPS TONIGHT THROUGH EARLY
FRIDAY AND AGAIN NEXT WEEK.
CONVECTION HAS FIRED ALONG OUTFLOW BOUNDARY EXTENDING EAST TO WEST
THROUGH THE CWA AND OVER THE HIGHER TERRAIN OF SOUTHEAST MISSOURI.
EVEN WITH SOME CONVERGENCE ALONG THE BOUNDARY...THE BEST STORMS
STILL NEEDED THE EXTRA BOOST FROM THE TERRAIN TO APPROACH SEVERE
LEVELS. NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AT THIS
TIME. GIVEN THE LACK OF SEVERE WEATHER NOW AT MAX HEATING...WOULD
FIND IT HARD TO BELIEVE WE WOULD HAVE ANY SIGNIFICANT SEVERE WEATHER
FOR THE REMAINDER OF THE AFTERNOON OR TONIGHT.
FURTHER NORTH THERE ARE BOUNDARIES A PLENTY...NOT SURE WHICH ONE IS
THE TRUE FRONT...BUT THE NAM AND GFS BOTH DRAG IT MOSTLY THROUGH THE
AREA BY 12Z FRIDAY. THE GFS CONTINUES TO SHOW AN AREA OF CONVECTION
PUSHING EAST TO OUR NORTH OVERNIGHT...WHILE OTHER CONVECTION DIVES
SOUTH OVER SOUTHERN MISSOURI...CLIPPING OUR WESTERN ZONES. WILL
KEEP CHANCE POPS GOING FOR THE ENTIRE TONIGHT PERIOD...WITH THE BEST
CHANCES WEST NEAR CURRENT ACTIVITY. WILL KEEP A 30 POP IN THE FAR
SOUTHEAST ZONES FRIDAY MORNING FOR ANY LINGERING
CONVECTION...TRENDING TO A DRY FORECAST ACROSS THE NORTHERN HALF OF
THE AREA.
SURFACE HIGH PRESSURE SHOULD BUILD QUICKLY ACROSS THE REGION FRIDAY
AND FRIDAY NIGHT. A MILDER...DRIER AIRMASS WILL MOVE INTO THE
REGION FOR THE BEGINNING OF THE HOLIDAY WEEKEND...WITH TEMPERATURES
NEAR NORMAL LEVELS IN THE MID TO UPPER 80S.
AS FOR TEMPERATURE GUIDANCE...GENERALLY FOLLOWED THE MAV...BUT THERE
WAS LITTLE TO CHOOSE FROM.
&&
.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH THURSDAY
RATHER WEAK ZONAL FLOW PATTERN WILL DOMINATE NEXT WEEK. SUBTLE MID
LEVEL FEATURES WILL BE THE MAIN TRIGGER FOR PRECIP CHANCES DURING
THE WEEK. AT SUCH A LONG TIME RANGE...THE MODELS ARE STILL FAR APART
ON THE TIMING OF THESE SUBTLE SHORTWAVES. GFS AND 00Z ECMWF/UKMET
ARE IN AGREEMENT THAT A WEAK SURFACE BOUNDARY WILL SAG SOUTHWARD
INTO THE LOWER OHIO VALLEY AND SOUTHERN MISSOURI. TIMING DIFFERENCES
ARE VERY LARGE...WITH THE 12Z GFS THE MOST AGGRESSIVE...BRINGING THE
FRONT TO SRN ILLINOIS LATE MONDAY. OVERALL...THE MODELS HAVE BEEN
TRENDING FASTER AND FURTHER SOUTH WITH THIS BOUNDARY OVER THE PAST
24 HOURS. THEREFORE...POPS WILL BE RAISED EARLIER IN THE
FORECAST...AS EARLY AS MONDAY AFTERNOON. WILL RAISE POPS SLIGHTLY
FOR WEDNESDAY...WHEN MODEL AGREEMENT IS STRONGEST THAT THE FRONT
WILL BE IN THE LOWER OHIO/MID MISSISSIPPI VALLEYS.
AS FOR TEMPERATURES...THE LOW LEVEL FLOW WILL TURN SOUTHERLY ON
SUNDAY...BRINGING A RETURN TO HEAT AND HUMIDITY BY EARLY NEXT WEEK.
850 MB TEMPS ON MONDAY ARE FORECAST TO BE COMPARABLE TO THOSE OF
YESTERDAY. BY WEDNESDAY...HEAT CONCERNS SHOULD BE MITIGATED SOMEWHAT
BY INCREASING CLOUD COVER WITH THE SLOW MOVING COLD FRONT. BASED ON
THE PAST COUPLE GFS RUNS...IT APPEARS WEAK SURFACE HIGH PRESSURE
WILL PUSH THE FRONT TO OUR SOUTH BY THURSDAY...BRINGING DRY AND
SLIGHTLY COOLER WEATHER. WILL STAY CLOSE TO GFS MOS TEMPS AND DEW
POINTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.
&&
DRS/MY
Hazardous weather outlook, Jun 30, 2:45 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT THU JUN 30 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
345 PM CDT THU JUN 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE WEATHER CONTINUES FOR THE ENTIRE REGION
THROUGH TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE THROUGH
SUNSET OVER WESTERN KENTUCKY...AHEAD OF AN OUTFLOW BOUNDARY DRIFTING
SOUTH THROUGH THE AREA. ISOLATED DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREAT.
OTHER STORMS MAY MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT...AS A COLD
FRONT MOVES THROUGH THE REGION. DAMAGING WINDS AND POSSIBLY SOME
MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERNS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS BEGINNING ON INDEPENDENCE
DAY AND CONTINUING THROUGH WEDNESDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.
DRS
In the hours before
Special weather statement, Jun 30, 2:48 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT THU JUN 30 2005
ILZ090-094-KYZ005-302130-
MASSAC IL-MCCRACKEN KY-POPE IL-
348 PM CDT THU JUN 30 2005
...TORRENTIAL RAINFALL ALONG WITH GUSTY WINDS EXPECTED WITH
THUNDERSTORMS ALONG THE OHIO RIVER NORTHWEST OF PADUCAH KENTUCKY...
AT 345 PM...A SMALL CLUSTER OF THUNDERSTORMS WITH VERY HEAVY
RAINFALL...IN EXCESS OF AN INCH IN AN HOUR...WAS LOCATED OVER JOPPA
ILLINOIS...ALONG THE OHIO RIVER.
THESE THUNDERSTORMS WILL LIKELY DRIFT SOUTHEAST TOWARD METROPOLIS
ILLINOIS AND WEST PADUCAH KENTUCKY BY 430 PM.
IN ADDITION TO THE HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE. THE THUNDERSTORM WIND
GUSTS MAY DOWN TREE LIMBS AND SOME TREES. LOOSE OBJECTS OUTDOORS
MAY BE TOSSED AROUND.
THIS RAIN HAS THE POTENTIAL TO CAUSE SMALL CREEKS AND DITCHES TO
OVERFLOW VERY QUICKLY...AS WELL AS CAUSE PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS.
IF THESE STORMS APPROACH YOUR AREA...PLEASE SEEK SHELTER INDOORS. IF
YOU ARE TRAVELING...AVOID ROADS WHERE WATER IS PONDING.
SMITH
Local storm report, Jun 30, 3:01 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 5 N GOLCONDA 37.44N 88.49W
06/30/2005 POPE IL EMERGENCY MNGR
LARGE TREES DOWN, ROOFS OFF OLD BARNS, METAL ROOF OFF NEW
BARN, PORCH TORN OFF HOUSE.
&&
SMITTYLocal storm report, Jun 30, 3:04 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 6 N METROPOLIS 37.24N 88.71W
06/30/2005 1.00 INCH MASSAC IL TRAINED SPOTTER
REPORTED NEAR THE COMMUNITY OF NEW COLUMBIA.
&&
SMITTYLocal storm report, Jun 30, 6:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL JOHNSONVILLE 38.52N 88.54W
06/30/2005 0.88 INCH WAYNE IL LAW ENFORCEMENT
&&
SMITTYThunderstorm Wind, Carter
- When
- June 30, 8:20 PM CST
- Where
- Carter County, Grandin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.833, -90.833
Numerous tree limbs were blown down. Most of the community was without power.
Thunderstorm Wind, Ripley
- When
- June 30, 8:20 PM CST to 8:35 PM CST
- Where
- Ripley County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.650, -90.867
Widespread damaging winds occurred. In Doniphan, the roof was blown off a car wash, and a couple of downtown businesses sustained roof damage. Bricks were blown off the facade of another business. Numerous homes sustained minor roof damage, such as shingles blown off. Awnings were damaged. Falling large trees smashed a few cars, and several large trees fell onto houses. Across the remainder of the county, trees fell across roads (both county and state) and across power lines. The winds occurred in advance of precipitation associated with the severe thunderstorms.
Hail, Carter
- When
- June 30, 8:32 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -90.750
Thunderstorm Wind, Butler
- When
- June 30, 9:15 PM CST to 9:30 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.750, -90.400
Numerous trees and power lines were down in the southern part of the county, especially Qulin and Harviell. Tree limbs fell across roads. Four to five signal line poles were knocked down along a section of railroad tracks near the south edge of Poplar Bluff.
Hail, Stoddard
- When
- June 30, 9:45 PM CST
- Where
- Stoddard County, Powe
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.667, -90.100
Thunderstorm Wind, New Madrid
- When
- June 30, 9:55 PM CST
- Where
- New Madrid County, Portageville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.433, -89.700
Construction signs were blown down along Interstate 55 near Portageville, and trees and power lines were down in Portageville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, June 30, 20051 death · 1 event
- Tornadoes and Hail in Kansas, June 30, 2005$2.9 million · F0 · 39 events
- Flash Flooding and Hail in Kansas, June 30, 2005$460,000 · 2.5 in hail · 72 events
- Damaging Wind in Kansas, June 30, 20052 injured · $1.3 million · 70 kt wind · 1 event
- Flooding and Hail in Ohio, June 30, 20051 injured · $108,000 · 1.25 in hail · 39 events
- Hail and Damaging Winds in Ohio, June 30, 2005$206,000 · 63 kt wind · 28 events
- Hail and Damaging Winds in Michigan, June 30, 2005$150,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 30, 2005$110,000 · 52 kt wind · 9 events
- Hail and Damaging Wind in Kansas, June 30, 2005$100,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Virginia, June 30, 20055 injured · 50 kt wind · 2 events
- Tornadoes and Hail in Kansas, June 30, 2005$60,000 · F0 · 3 events
- Hail and Damaging Winds in Michigan, June 30, 2005$40,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453841, 5453842, 5453843, 5453844, 5453846, 5453845.